Alert archive / Wyoming / High Wind Warnings in 2018
High Wind Warning 12, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Mar 8, 2018, 11:42 AM MST for Park County, Wyoming. It took effect at Mar 8, 2018, 5:00 PM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2018, 11:42 AM MST (18:42 UTC)
- In effect from
- Mar 8, 2018, 5:00 PM MST
- Expired
- Mar 9, 2018, 5:31 AM MST
- In force
- 13 hr
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 6.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2745 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
155 WWUS75 KRIW 081842 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1142 AM MST Thu Mar 8 2018 ...HIGH WINDS WILL RETURN TO THE CODY FOOTHILLS THIS EVENING... WYZ003-091000- /O.UPG.KRIW.HW.A.0009.180309T0000Z-180309T1500Z/ /O.NEW.KRIW.HW.W.0012.180309T0000Z-180309T1500Z/ Cody Foothills- Including the cities of Cody and Meeteetse 1142 AM MST Thu Mar 8 2018 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM MST FRIDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from 5 PM this afternoon to 8 AM MST Friday. The High Wind Watch is no longer in effect. * TIMING... High winds developing after 5 PM this evening and continuing through tonight before decreasing Friday morning. * WINDS...West increasing to 30 to 40 mph with gusts to 60 mph. Higher winds are possible in the vicinity of Clark. * IMPACTS...Travellers along highway 120 between Meeteetse and Clark should prepare for strong crosswinds. There is an extreme blow over risk for trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
3 follow-up statements
725 WWUS75 KRIW 090228 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 728 PM MST Thu Mar 8 2018 ...HIGH WINDS ACROSS THE CODY FOOTHILLS TONIGHT... WYZ003-091500- /O.CON.KRIW.HW.W.0012.000000T0000Z-180309T1500Z/ Cody Foothills- Including the cities of Cody and Meeteetse 728 PM MST Thu Mar 8 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST FRIDAY... * TIMING...Tonight. * WINDS...West 30 to 40 mph with gusts to 60 mph. Higher winds are possible in the vicinity of Clark. * OBSERVED WINDS...70 mph occurred 8 miles south of Clark along highway 120 at 530 PM. * IMPACTS...Travellers along highway 120 between Meeteetse and Clark should prepare for strong crosswinds. There is an extreme blow over risk for trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TEAM RIVERTON/21
804 WWUS75 KRIW 090852 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 152 AM MST Fri Mar 9 2018 ...High winds continue across the Cody Foothills this morning... WYZ003-091500- /O.CON.KRIW.HW.W.0012.000000T0000Z-180309T1500Z/ Cody Foothills- Including the cities of Cody and Meeteetse 152 AM MST Fri Mar 9 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * TIMING...This morning. * WINDS...West 30 to 40 mph with gusts to 60 mph. Higher winds are possible in the vicinity of Clark. * OBSERVED WINDS...70 mph occurred 8 miles south of Clark along highway 120 at 530 PM. * IMPACTS...Travellers along highway 120 between Meeteetse and Clark should prepare for strong crosswinds. There is an extreme blow over risk for trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
740 WWUS75 KRIW 091231 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 531 AM MST Fri Mar 9 2018 WYZ003-091345- /O.CAN.KRIW.HW.W.0012.000000T0000Z-180309T1500Z/ Cody Foothills- Including the cities of Cody and Meeteetse 531 AM MST Fri Mar 9 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Riverton has cancelled the High Wind Warning. Winds have diminished across the Cody Foothills this morning; thus, the high wind warning has been cancelled. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 8, 9:55 AM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Mar 8, 9:55 AM MST, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Riverton WY 955 AM MST Thu Mar 8 2018 .SHORT TERM...Thursday through Saturday night The weather looks to take a more active turn over the next couple of days. The first culprit will be a shortwave moving in from the west. It will bring some snow to west this afternoon and tonight. However, there is not a tremendous amount of moisture with this wave. So as a result, we will stick to a special weather statement and not issue any highlights since snowfall amounts will likely remain sub advisory. Meanwhile, East of the Divide the tightening pressure gradient will bring breezy to windy conditions. With many of the models showing some 50 knot 700 millibar winds in the Cody Foothills for tonight, we will go ahead and hoist a high wind watch for that area. Elsewhere, the winds will help mix the atmosphere and continue the warming trend in the much of the area. This will be especially so in areas like the Wind River Basin and much of Natrona County where snow cover is now very sparse. Another wave and associated cold front will then move in for later Friday into Friday night as the fast flowing, progressive pattern continues. This one has a bit more lift and upper level support associated with it. The best dynamics look to remain in Montana however. It will bring more mainly light to moderate snow to the western mountains however. Areas East of the Divide will continue to see breezy conditions along with mild temperatures. As for the chance of snow East of the Divide, the best chance will be across the Big Horn Mountains and northern Wyoming with the models showing a weak 500 millibar low dropping over the area. Amounts will remain rather light however. Much of central and southern Wyoming should remain dry however. Some light snow may linger into Saturday morning but all in all this should be on a downward trend through Saturday with dry conditions expected later Saturday and especially Saturday night. Temperatures will be cooler behind the front. With the Pacific origin of the air, it will be cool but not cold into Saturday night. .LONG TERM...Sunday through Thursday Overview...Dry weather with an overall warming trend will prevail Sunday through Wednesday. The next Pacific system will spread chances of rain and snow into the west Wednesday night and Thursday. Discussion...Upper air pattern on Sunday will feature ridge centered over the Intermountain West flanked by lows over the eastern Pacific and across the Midwest/eastern U.S. The western U.S. ridge will be undercut by strong sub-tropical jet across the southern tier of the U.S. Precipitation along this southern storm track is expected to stay across the southern/central Rockies, south of Wyoming through the period. Both GFS and ECMWF show a perturbation moving over the western U.S. ridge and south across Wyoming in the Sunday night- Monday timeframe. The main impacts with this feature will be spreading some clouds and possibly some flurries across the north and east. High temperatures both Sunday and Monday are expected to be mainly in the 40s across the basins and valleys. Upper ridge is expected to shift east into the High Plains on Wednesday as eastern Pacific low approaches the west coast. Backing SW-S flow will bring warmer air into the region with highs in the 50s to lower 60s across the basins, mid to upper 40s in the western valleys. A jet streak is expected to round the base of upper low along the West Coast Wednesday, and punch northeast across the Great Basin Wednesday night and Thursday, bringing initial onslaught of shortwaves across western Wyoming. Slow progression is favored in this amplified pattern with GEFS mean keeping the main upper low off the Northern California coast through 00z Friday. Thus, we prefer to keep chances of precipitation confined to and west of the Continental Divide on Thursday, giving little weight to the deterministic guidance more progressive scenarios. && .AVIATION...18Z Issuance West of the Continental Divide...KJAC, KBPI, KPNA, and KRKS VFR conditions will prevail for most locations across southwest Wyoming through the forecast period. However, northwest WY will see VFR conditions (in CIGs) starting to deteriorate after 21Z today. Snow showers will also begin to develop across northwest Wyoming later this afternoon and continue through the end of the period. MVFR to IFR conditions will prevail in NW WY from 03Z to 18Z Friday with mountains frequently obscured. KJAC airport will see MVFR conditions (CIGs) developing around 03Z with MVFR/IFR (CIGs/VIS) conditions expected after 09Z Friday. KPNA will begin to see near MVFR conditions (CIGs) sometime after 09Z Friday. East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL VFR conditions will prevail through the forecast period. Gusty winds will be seen at KCOD and KCPR today, decreasing after 01Z. Various levels of wind shear will be present east of the Divide throughout the forecast period - strongest at foothills locations. && .FIRE WEATHER... An upper level disturbance will move in today and bring periods of light to moderate snow this afternoon and into tonight. Additional snow may fall on Friday as a cold front approaches and moves through the area. Winds will increase across the passes and ridgetops and bring areas of blowing and drifting snow, especially this afternoon and into tonight and again Friday night. Mainly dry and cooler weather is expected for the weekend. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from this afternoon through Friday morning for WYZ003. && SHORT TERM...Hattings LONG TERM...Meunier AVIATION...Braun FIRE WEATHER...Hattings
Hazardous weather outlook, Mar 8, 1:55 AM MST, 9 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 155 AM MST Thu Mar 8 2018 WYZ001>020-022>030-091100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 155 AM MST Thu Mar 8 2018 ...High Wind Watch in effect tonight for the Cody Foothills... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight High winds possible in Cody Foothills tonight. Periods of snow returning to the western mountains this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday into Friday night...Periods of snow continuing in the west. Strong winds possible in portions of Natrona and southeastern Fremont Counties, as well as in the Lee of the Absarokas. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report snowfall amounts and wind gusts past 45 mph. Thank you. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 1:11 AM MST | High Wind Watch | RIW | Park | 11 hr |
Nearby
High Wind Warnings in Wyoming, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.